Alert archive / North Carolina / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at May 16, 2004, 4:19 PM EDT for Surry County, North Carolina. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2004, 4:19 PM EDT (20:19 UTC)
- Expired
- May 16, 2004, 7:15 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Surry County, NC
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.3 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 129 J/kg
- Mixed-layer CIN
- -57 J/kg
- Mixed-layer LCL
- 896 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 162021 FFWRNK NCC171-162315- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 419 PM EDT SUN MAY 16 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTHERN SURRY COUNTY IN NORTH CENTRAL NORTH CAROLINA * UNTIL 715 PM EDT * AT 419 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLOODING FROM A CLUSTER OF THUNDERSTORMS IN THE DOBSON AREA. THESE STORMS WERE NEARLY STATIONARY. * OTHER LOCATIONS AND CREEKS IN THE AREA THAT MAY EXPERIENCE FLASH FLOODING INCLUDE CODY CREEK...FAIRVIEW AND ZEPHYR. 3 TO 4 INCHES OF RAINFALL HAS ALREADY OCCURRED IN THE WARNED AREA. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW LYING AREAS ARE SUBJECT TO FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3638 8090 3625 8074 3633 8048 3646 8062 $$ JJ
2 follow-up statements
000 WGUS71 KRNK 162144 FFSRNK NCC171-162315- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 544 PM EDT SUN MAY 16 2004 ...A FLASH FLOOD WARNING CONTINUES UNTIL 715 PM EDT FOR SURRY COUNTY... AT 535 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM STILL PRODUCING HEAVY RAIN OVER WESTERN SURRY COUNTY. THIS STORM WAS LOCATED NEAR MOUNTAIN PARK...OR ABOUT OVER MOUNTAIN PARK...MOVING EAST AT 5 MPH. RADAR ESTIMATED 3 TO 4 INCHES OF RAINFALL IN AND AROUND THE DOBSON AREA BETWEEN ABOUT 300 PM AND 500 PM. LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A HOUSE FLOODED IN THE DOBSON AREA EARLIER. REPORT ANY SIGNIFICANT FLOODING TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN BLACKSBURG. LAT...LON 3638 8090 3625 8074 3633 8048 3646 8062 $$ JS
000 WGUS71 KRNK 162241 FFSRNK NCC171-162255- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 641 PM EDT SUN MAY 16 2004 ...THE FLASH FLOOD WARNING FOR SURRY COUNTY IS CANCELLED... THERE IS STILL SOME LIGHT RAIN OVER CENTRAL SURRY COUNTY...BUT IT IS DISSIPATING QUICKLY AND THE THREAT OF FLOODING HAS DIMINISHED SIGNIFICANTLY. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3638 8090 3625 8074 3633 8048 3646 8062 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at May 16, 2:25 PM EDT, 1 hour 54 minutes earlier.
Area forecast discussion, May 16, 2:25 PM EDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 225 PM EDT SUN MAY 16 2004 .SHORT TERM... TONIGHT AND MONDAY. THUNDERSTORMS DEVELOPING IN LINE THIS AFTERNOON...ONE LINE ALONG THE OLD PRE-FRONTAL BOUNDARY EAST OF DANVILLE- THIS WILL BE OUT OF THE CWA BY 400 PM. HOWEVER...ANOTHER LINE HAS DEVELOPED ALONG THE BLUE RIDGE...AND WILL BE PROPAGATING INTO THE PIEDMONT THIS EVENING. WILL HAVE THE HIGHEST POPS...50 PCT OUT THERE. STILL THINKING THE CONVECTION WILL BE DIURNAL...KEPT A CHC GOING THRU MIDNIGHT IN THE PIEDMONT...THEN JUST A SLIGHT CHC OF SHOWERS AFTER THAT. LOOKS LIKE THERE WILL BE AT LEAST PATCHY FOG DEVELOP. COULD SEE DENSE FOG IF THE DEBRIS CLOUDS DISSIPATE QUICKLY. MONDAY...THE OLD BOUNDARY DRIFTS NORTHWARD...WE HAVE A DECENT THETA-E RIDGE ACROSS THE CWA...MAINLY THE MTNS...AND A SOUTHERLY FLOW INTO THE MTNS. I EXPECT ENOUGH HTG TO DEVELOP AT LEAST SCT DIRNAL THUNDERSTORMS MONDAY WITH THE BEST CHC IN THE MTNS WHERE WE WILL HAVE THE HIGHEST POPS. && .LONG TERM... MONDAY NIGHT THROUGH SUNDAY. UPPER LEVEL RIDGE REMAINS ACROSS THE SOUTHEAST THROUGH MUCH OF THE WEEK. IT DOES WEAKEN SLIGHTLY WEDNESDAY AS A WEAK COLD FRONT MOVES TOWARDS VIRGINIA. RIGHT NOW...MODELS SHOWING FRONT STALLING OUT RELATIVELY CLOSE TO THE NORTHERN CWA BEFORE MOVING NORTHWARD IN ADVANCE OF ANOTHER FRONT DUE IN HERE LATE THURSDAY. NEITHER ONE OF THESE FRONTS WILL HAVE MUCH UPPER SUPPORT...AND WITH UPPER FLOW REMAINING GENERALLY WESTERLY...DONT REALLY EXPECT THEM TO PUSH THROUGH THE CWA. BASICALLY...FRONTS WILL NEAR US...WAFFLE AROUND...AND THEN MOVE NORTHWARD. WE SHOULD REMAIN IN A MOIST AIRMASS THROUGHOUT THE FORECAST PERIOD...SO EXPECT TO SEE SCATTERED AFTERNOON AND EARLY EVENING SHOWERS AND THUNDERSTORMS EVERY DAY. HIGHER CHANCES WILL BE ACROSS THE WEST AND THE RIDGES. FOR TEMPERATURES...SHOULD SEE AFTERNOON HIGHS REMAINING IN THE 80S OVER THE EASTERN ZONES...WITH THE MID TO UPPER 70S ACROSS THE MOUNTIANS. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && JJ/CL
Hazardous weather outlook, May 16, 3:39 AM EDT, 12 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 339 AM EDT SUN MAY 16 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-170738- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 339 AM EDT SUN MAY 16 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, May 16, 1:58 PM EDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 158 PM EDT SUN MAY 16 2004 NCZ002-003-VAZ015>017-022-023-032>034-161930- ALLEGHANY NC-BEDFORD-BOTETOURT-CARROLL-FLOYD-FRANKLIN-GRAYSON- PATRICK-ROANOKE-SURRY- 158 PM EDT SUN MAY 16 2004 ...THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT LIGHTNING... CLUSTERS OF THUNDERSTORMS WITH VERY HEAVY DOWNPOURS AND FREQUENT DANGEROUS LIGHTNING STRIKES ARE DEVELOPING ALONG THE BLUE RIDGE IN SOUTHWEST VIRGINIA AND NORTHWEST NORTH CAROLINA. ONE CLUSTER OF STORMS WAS ALONG THE BLUE RIDGE IN SOUTHERN BOTETOURT...WESTERN BEDFORD AND EASTERN ROANOKE COUNTIES. THESE STORMS WERE BUILDING BACK TOWARD THE CITY OF ROANOKE. MORE THUNDERSTORMS WERE MOVING EASTWARD OFF THE BLUE RIDGE IN FRANKLIN COUNTY...AND WILL BE APPROACHING SMITH MOUNTAIN LAKE BY 3:00 PM. ANOTHER CLUSTER OF STORMS EXTENDED ALONG THE BLUE RIDGE PARKWAY IN EASTERN CARROLL COUNTY SOUTHWEST TO ALLEGHENY COUNTY IN NORTH CAROLINA. ALL OF THESE STORMS WERE PRODUCING TORRENTIAL DOWNPOURS OF 1 TO 2 INCHES IN LESS THAN AN HOUR...IN ADDITION TO THE FREQUENT DANGEROUS LIGHTNING STRIKES. BRIEF FLOODING OF LOW LYING AND POOR DRAINAGE AREAS IS LIKELY. THESE STORMS MAY ALSO PRODUCE SMALL HAIL...AND WIND GUSTS TO 40 MPH. ANYONE IN THE VICINITY OF THESE STORMS SHOULD SEEK SAFE INDOOR SHELTER IF THE THREATENING WEATHER APPROACHES. JJ
Special weather statement, May 16, 3:52 PM EDT, 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 352 PM EDT SUN MAY 16 2004 NCZ006-VAZ044-058-059-162051- CASWELL NC-CHARLOTTE VA-HALIFAX VA-PITTSYLVANIA VA- 352 PM EDT SUN MAY 16 2004 A LINE OF STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE SOUTHERN PIEDMONT OF VIRGINIA. THESE STORMS CONTAIN FREQUENT DEADLY LIGHTNING...SMALL HAIL AND RAINFALL RATES UP TO ONE AND ONE HALF INCHES AN HOUR. RAINFALL OF THIS INTENSITY CAN CAUSE PONDING OF WATER ON ROADWAYS...LOW LYING AND POOR DRAINAGE AREA.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 4:57 PM EDT | Severe Thunderstorm Warning | RNK | Rockingham | 48 min |
Nearby
Flash Flood Warnings in North Carolina, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.